Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS St. Louis, MO

May 14, 2018Sainte Genevieve County, Saint Francois County, Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 6:50 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri; Randolph County, Illinois. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 6:50 PM CDT (23:50 UTC)
Expired
May 14, 2018, 8:00 PM CDT
In force
70 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Randolph County, IL, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:48 PM CDTTSTM WND DMGFarmington, MOLARGE TREE LIMB DOWN. TIME ESTIMATED FROM RADAR. TWITTER REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KLSX 142350
SVRLSX
ILC157-MOC186-187-150100-
/O.NEW.KLSX.SV.W.0037.180514T2350Z-180515T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
650 PM CDT MON MAY 14 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in southwestern Illinois...
  Ste. Genevieve County in southeastern Missouri...
  St. Francois County in southeastern Missouri...

* Until 800 PM CDT.

* At 649 PM CDT, severe thunderstorms were located along a line
  extending from near New Athens to 7 miles south of De Soto, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Farmington, Chester, Bonne Terre, Desloge, Ste. Genevieve, Sparta,
  Red Bud, Bismarck, Leadwood, Bremen, Park Hills, Steeleville,
  Percy, Coulterville, Tilden, Iron Mountain Lake, Evansville,
  Bloomsdale, Baldwin and St. Mary.

This includes Interstate 55 in Missouri between exits 141 and 162.
 
This also includes  St. Joe State Park, St. Francois State Park, Hawn
State Park, Felix Valle House State Park, and Missouri Mines Historic
Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across portions of Monroe and St. Clair Counties. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows! 
&&

LAT...LON 3765 9065 3808 9064 3801 9063 3800 9058
      3804 9041 3809 9029 3813 9025 3809 9020
      3813 9004 3822 9003 3822 8959 3795 8960
      3784 8966 3782 8970 3791 8984 3787 8994
      3764 9015
TIME...MOT...LOC 2349Z 329DEG 30KT 3837 8990 3804 9061 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly
1 follow-up statement
792 
WWUS53 KLSX 150055
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
755 PM CDT MON MAY 14 2018

ILC157-MOC186-187-150105-
/O.EXP.KLSX.SV.W.0037.000000T0000Z-180515T0100Z/
Randolph IL-Ste. Genevieve MO-St. Francois MO-
755 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...STE. GENEVIEVE AND
ST. FRANCOIS COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri. A Severe Thunderstorm Watch also remains in
effect until 1000 PM CDT for southwestern Illinois.

LAT...LON 3765 9065 3808 9064 3801 9063 3800 9058
      3804 9041 3809 9029 3813 9025 3809 9020
      3813 9004 3822 9003 3822 8959 3795 8960
      3784 8966 3782 8970 3791 8984 3787 8994
      3764 9015
TIME...MOT...LOC 0055Z 337DEG 29KT 3795 8963 3762 9034 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:47 PM CDT, 3 minutes earlier.

Area forecast discussion, May 14, 6:47 PM CDT, 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
647 PM CDT Mon May 14 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 318 PM CDT Mon May 14 2018

(Tonight)

At least a loosely organized MCS is expected to be nearing the
Mississippi River by early this evening, with damaging wind gusts
the primary threat. Latest CAM guidance continues to suggest some
weakening as it heads ESE into IL. Not sure how fast this will occur
since environment is only modestly less favorable in terms of
shear/CAPE. However, it does seem plausible that the complex may
become more outflow dominant by that point in time and space, which
would lead to some weakening.

More uncertainty for the rest of the tonight as model guidance is a
bit all over the place. Some form of additional thunderstorm
development appears likely to our west later on this evening along
the synoptic boundary, but exactly where and when is difficult to
discern. Any convection that does move back into western sections of
the forecast area should weaken as it heads eastward into less
unstable air, especially across central portions of the forecast
area where first complex of storms is expected to transverse.

Lows tonight will once again be on the mild side ahead of the cold
front. Forecast lows tonight range from the mid to upper 60s, which
is slightly cooler than this morning.

(Tuesday)

Much of Tuesday morning into the early afternoon hours appears
largely quiet/dry. Another potential round of showers and
thunderstorms appears likely along/ahead of the slowly moving cold
front, or the effective boundary. Uncertainty is where the effective
boundary will be as there is some potential is is just southeast of
the CWA. Of course, what happens with the evolution of convection
tonight will largely affect development Tuesday afternoon. Best
guess currently is that the southern third of the CWA would have the
highest chance at seeing scattered showers and thunderstorms so have
chance PoPs across much of southeast Missouri and southwest Illinois.

Temperatures on Tuesday are expected to be about 5-10 degrees cooler
(though still quite a bit above normal for mid May) due to expected
cloud cover and weak cold advection for those areas behind the cold
front. Have forecast high temperatures for Tuesday afternoon ranging
from the upper 70s across northeast Missouri to the mid 80s for
parts of southeast Missouri and southwest Illinois.

Gosselin

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 318 PM CDT Mon May 14 2018

A ridge of high pressure will try to build over the Midwest Tuesday
night into Wednesday which should help dry us out Wednesday and
Thursday.  The upper pattern will then get a little blocky with the
ridge over the Midwest and a tropical low drifting northward from
the Gulf of Mexico up into the Deep South.  Medium range guidance
has been a little wishy-washy on how to handle these features and
how they'll interact.  Current thinking is that the tropical low
will bring moisture back toward the Mississippi Valley toward the
latter half of the week.  GFS has much more QPF than the EC does as
the moisture swings back around to the north of the low.  With the
uncertainty as to how far back to the northwest the moisture from
this low will get, have kept PoPs down in the chance/slight chance
range.  Both models break down the upper ridge Sunday into Monday
and drive a cold front into the Mid Mississippi Valley with
corresponding higher chances of precip.  Temperatures will likely
stay well above normal through the period with highs generally in
the mid to upper 80s and lows in the 60s.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 640 PM CDT Mon May 14 2018

Primary complex of thunderstorms is moving eastward and will exit
the metro terminals over the next hour or so. Brief heavy
downpours along with strong northwest wind gusts will continue at
KCPS through 0100 UTC. Additional storms have fired out in central
Missouri and look to threat KCOU through late this evening.
Believe overnight period into early on Tuesday will be mostly
quiet, with additional storms focusing mainly south of the
terminals along a cold front Tuesday afternoon. Winds behind this
front will veer from the southwest to the west/northwest.

SPECIFICS FOR KSTL:

One round of storms will move off to the east of the terminal
within the next hour. Watching another complex of storms entering
central Missouri but current expectation is that it will pass to
the south. Most of the late night and early Tuesday period looks
mostly quiet though cannot totally rule out some isolated-
scattered storms to redevelop. A least a slight chance of storms
will exist again Tuesday afternoon along a cold front, but this
will depend on exact location of effective front. Winds are
expected to veer from the southwest to the west/northwest with
frontal passage.

Gosselin

&&

.CLIMATE...

Record highs and record warm lows for St. Louis:
May 14th: 93 (2013), 73 (1915)
May 15th: 94 (1944), 72 (2013)

Record highs and record warm lows for Columbia:
May 14th: 90 (1987), 67 (1941)
May 15th: 90 (1944), 71 (1941)

Record highs and record warm lows for Quincy:
May 14th: 94 (1915), 66 (1932)
May 15th: 93 (1944), 69 (1962)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CDT Mon May 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered severer thunderstorms are likely across much of central
and eastern Missouri as well as west central and parts of
southwest Illinois this evening. Large hail and damaging winds are
the primary threats. Additional thunderstorm development is
possible after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms for parts of the area each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening.

Carney

In the hours before

Local storm report, May 14, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             4 E NEW BLOOMFIELD      38.72N 92.01W
05/14/2018  E2.50 INCH       CALLAWAY           MO   BROADCAST MEDIA

            VIA TWITTER...KRCG...FROM VIEWER NEAR DIXIE,
            MO.

&&

MAB
Local storm report, May 14, 6:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     SILEX                   39.13N 91.06W
05/14/2018                   LINCOLN            MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN SILEX.

&&

MCF
Special weather statement, May 14, 6:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
637 PM CDT MON MAY 14 2018

MOZ072-073-150015-
Washington MO-Crawford MO-
637 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD AND NORTHERN
WASHINGTON COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Potosi to near Steelville.
Movement was east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cuba, Steelville, Bourbon, Anthonies Mill, Leasburg, Old Mines,
Richwoods, Latty, Cadet and Rosati.

This includes Interstate 44 in Missouri between exits 203 and 214.

This also includes  Washington State Park and Onondaga Cave State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3805 9153 3816 9122 3820 9079 3810 9068
      3809 9068 3807 9064 3799 9064 3782 9153
TIME...MOT...LOC 2337Z 270DEG 12KT 3797 9095 3796 9140

Britt
Local storm report, May 14, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     2 ESE JENNINGS          38.72N 90.23W
05/14/2018                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            LARGE TREE BLOWN DOWN ON GAST PLACE. TOOK
            SOME POWER LINES DOWN AS WELL.

&&

MAB
Local storm report, May 14, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 N LIBERTY             39.91N 91.11W
05/14/2018                   ADAMS              IL   PUBLIC

            POWER LINE DOWN NEAR LIBERTY, IL.

&&

MCF
Local storm report, May 14, 6:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     FAIRVIEW HEIGHTS        38.60N 90.01W
05/14/2018                   ST. CLAIR          IL   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN BLOCKING
            ROADWAYS IN FAIRVIEW HEIGHTS.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:19 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe41 min
May 14, 3:24 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone51 min
May 14, 3:47 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway43 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls44 min
May 14, 4:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more74 min
May 14, 4:30 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway30 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningLSXCallaway27 min
May 14, 4:43 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau20 min
May 14, 4:53 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Saint Charles, Warren67 min
May 14, 5:15 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls75 min
May 14, 5:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis56 min
May 14, 5:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade45 min
May 14, 5:52 PM CDTSpecial Weather StatementLSXJefferson, Saint Louis, City of Saint Louis38 min
May 14, 6:14 PM CDTSpecial Weather StatementLSXFranklin, Saint Louis, City of Saint Louis46 min
May 14, 6:29 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis61 min
May 14, 6:37 PM CDTSpecial Weather StatementLSXCrawford, Washington38 min
May 14, 6:53 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington52 min
May 14, 11:10 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey24 min
May 14, 6:01 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison44 min
May 14, 6:18 PM CDTSpecial Weather StatementLSXGreene, Jersey42 min
May 14, 6:35 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Montgomery70 min
May 14, 6:59 PM CDTSevere Thunderstorm WarningLSXWashington57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.